Can you take Zyrtec and Benadryl together?
Taking Zyrtec and Benadryl together is generally not recommended without consulting a healthcare provider or pharmacist, as they belong to the same class of medications called antihistamines. Combining these drugs can increase the risk of side effects such as drowsiness, dizziness, and impaired coordination.
It is never safe to take multiple antihistamine medications such as Zyrtec and BENADRYL® or Claritin and BENADRYL® together.
You should not double up on antihistamines or take two different types in one day, unless your doctor specifically directs you to do so. Antihistamine dosage is based on rigorous testing, and exceeding the recommended daily amount can cause unintended side effects like hallucinations or seizures.
As well as taking a non-drowsy antihistamine during the day (such as cetirizine or loratadine), your doctor may advise that you take a drowsy antihistamine at night time if the itching is making it difficult to sleep. Do not take 2 antihistamines together unless recommended by your doctor.
This is because as a first-generation antihistamine diphenhydramine crosses the blood-brain barrier, which causes sedation in patients. Moreover, the FDA has issued warnings that taking higher than recommended doses of the antihistamine Benadryl can lead to serious heart problems, seizures, coma or even death.
Tell your doctor or pharmacist if you are taking other products that cause drowsiness such as opioid pain or cough relievers (such as codeine, hydrocodone), alcohol, marijuana (cannabis), drugs for sleep or anxiety (such as alprazolam, lorazepam, zolpidem), muscle relaxants (such as carisoprodol, cyclobenzaprine), or ...
Benadryl and Zyrtec are both OTC antihistamines used to relieve the symptoms of allergies or minor allergic reactions. Most people find Zyrtec less sedating than Benadryl, but you should use caution when taking either of them for the first time until you know how your body reacts.
Oral antihistamines, such as Zyrtec and Benadryl, shouldn't be taken together without a healthcare provider's OK. Taking oral antihistamines together can lead to additional side effects and potentially an antihistamine overdose. Signs of an overdose may include the following: Fast or racing heartbeat.
Taking too much antihistamine can lead to adverse side effects and a potential antihistamine overdose. Signs may include fast heart rate, fever, and dilated pupils. Antihistamines are a class of medication that treat allergy symptoms, such as sneezing, runny nose, and itching.
It is not recommended to take diphenhydramine (Benadryl) and loratadine (Claritin) together as there is an increased risk for side effects such as dry mouth, dry eyes, constipation (infrequent bowel movements), and drowsiness.
Why is my Zyrtec not working?
Antihistamines can stop working because your allergies might be getting worse or you might have immune system changes due to aging. You also might not be taking the medication as directed. If you take an antihistamine after being exposed to an allergy trigger, it won't work as well.
Each Zyrtec-D tablet has 5 mg of cetirizine and 120 mg of pseudoephedrine. If you're under 65, take 1 tablet by mouth every 12 hours. Don't cut, crush, or chew the tablets. Don't take more than 2 tablets in 24 hours.
Cetirizine can be taken at any time of the day. In most people it is non-sedating, so they take it in the morning. However, a percentage of people do find it to be sedating so if it does make you drowsy it is best to take it in the evening. Cetirizine can be taken with or without food.
Benadryl and older antihistamines
Because as we age, it's harder for our bodies to properly get rid of them. And higher doses may be needed for them to work. That can greatly raise your risk of side effects, including confusion.
Benadryl and more. If continuous seasonal allergy treatment is needed, second-generation antihistamines like Allegra and Claritin are considered safer since they have a low risk for drowsiness. Zyrtec (cetirizine) is an exception to this rule, as it may cause drowsiness in about 10 percent of individuals.
In summary, I would suggest an oral, 2nd or 3rd generations antihistamine (e.g. cetirizine, desloratadine, fexofenadine, levocetirizine, loratadine).
First generation antihistamines, while very effective at controlling symptoms, are often associated with symptoms in older adults such as anxiety, confusion, sedation, blurred vision, reduced mental alertness, urinary retention and constipation.
|Zyrtec Side Effects
|Skin, muscles, and bone
|•Increased sweating •Itchiness •Muscle aches and/or weakness •Joint pain
|Heart and cardiovascular system
|•Flushing •Hot flashes •Heart palpitation •High blood pressure
|•Reduced urination •Pain with urination
In practice, Dr. Wada says that Zyrtec and Benadryl can be safely taken together in some cases, but there are better choices: When patients need additional allergy control, “I tend to recommend using a second long-acting allergy medication in the same class as Zyrtec, such as Claritin and Allegra,” Dr. Wada says.
Benadryl is also used to treat insomnia, motion sickness, and mild cases of Parkinsonism. A main difference between Benadryl and Zyrtec is that Zyrtec tends to cause less drowsiness and sedation than Benadryl. Both Benadryl and Zyrtec are available in generic form and over-the-counter (OTC).
Can I take 2 Zyrtec for hives?
It's not a great idea, but an isolated incident of taking two Zyrtec is unlikely to have major health effects. In fact, some doctors double the dose of Zyrtec for their patients with severe hives if a single pill isn't working.
Studies have shown equal effectiveness for Zyrtec and Claritin for allergic rhinitis and urticaria. Studies have not compared the effects of Zyrtec and Claritin for conditions such as postnasal drip, but research suggests intranasal antihistamines such as azelastine are more effective.
The recommended maximum number of medicines in the 'antihistamines' category to be taken concurrently is usually one.
Zyrtec. Zyrtec (cetirizine) is the strongest of the second-generation antihistamines, says Dr. Garcia-Ibáñez. And because there is less chance of toxicity with this medication, the dosage can be increased substantially, at the discretion of your doctor, he says.
As a sleep aid, take diphenhydramine within 30 minutes before bedtime. Do not use diphenhydramine for longer than 2 weeks to treat sleep problems, or longer than 7 days to treat cold or allergy symptoms.